To detect the presence of an infection caused by toxin-producing Clostridium difficile
Clostridium difficile and C. difficile Toxin Testing
A fresh unformed stool sample that has not been contaminated with urine or water
These tests detect the presence of Clostridium difficile or toxins produced by C. difficile in a fresh or frozen stool sample. C. difficile is a bacterium that is present in the intestines of up to 70% of healthy infants and 5% of healthy adults. C. difficile is one of the groups of bacteria that usually inhabit the colon and as such are called “normal flora.” If something happens to prevent the growth of the other normal flora, such as broad-spectrum antibiotic therapy, C. difficile may overgrow and disrupt the balance of bacteria in the colon. About 75% of C. difficile produce two toxins, A and B. The combination of overgrowth and toxin production can cause prolonged acute diarrhoea and the toxin can damage the lining of the colon and lead to pseudomembranous colitis, a severe inflammation of the colon.
C. difficile is the major cause of antibiotic-associated diarrhoea in the hospital, affecting as many as 20% of those who are taking antibiotics for other infections. While C. difficile is frequently carried by infants, it does not usually cause diarrhoea in this population. The risk of being affected increases with age and is increased in those who are immunocompromised, have acute or chronic colon conditions, have been previously affected by C. difficile, or who have had recent gastrointestinal surgery or chemotherapy. About 80% of the time, C. difficile-associated diarrhoea (also known as C. difficile infection; CDI) occurs in patients who have been taking antibiotics for several days, but it can also occur several weeks after treatment is completed.
The severity of C. difficile diarrhoea and colitis may vary greatly ranging from mild diarrhoea to a more severe colitis, or to toxic megacolon, which can result in sepsis and death. Symptoms may include frequent loose stools, abdominal pain and cramps, nausea, fever, dehydration, and fatigue. Patients may have blood, mucous, or white blood cells (WBCs) in their stool and frequently have leucocytes (increased numbers of WBCs in their blood). While some cases of C. difficile diarrhoea and colitis do not require treatment, others require specific oral antibiotic therapy. Most patients improve as the normal flora re-establishes itself, but about 20% of patients may have one or more relapses, with symptoms and detectible toxin levels re-emerging.
How is the sample collected for testing?
A fresh stool sample is collected in a sterile universal container. The stool sample should not be contaminated with urine or water. Once it has been collected, the stool should be taken to the laboratory as soon as possible, or stored in a designated refrigerator if there is to be delay. The container should be labelled with the patient’s name and the date and time of the stool collection.
Is any test preparation needed to ensure the quality of the sample?
No test preparation is needed.
How is it used?
Tests for Clostridium difficile and its toxins are used to diagnose antibiotic-associated diarrhoea and pseudomembranous colitis caused by C. difficile when it is actively producing toxins in a patient's colon (CDI). This is done by demonstrating the presence of toxins in a stool sample. This test may also be requested to monitor the effectiveness of treatment for C. difficile diarrhoea and to detect a recurrence. There are a number of tests that can be used to diagnose CDI. No one test is considered to have the ideal features to rapidly detect CDI, therefore a combination of tests is used. These tests include:
- C. difficile toxin enzyme immunoassays (EIA) directly detect A and B toxins in the stool sample. They are relatively rapid (producing a result within hours), but can have low sensitivity, missing up to 30% of cases. For this reason, it is recommended that these assays are only used in combination with other tests to detect CDI
- Glutamate dehydrogenase (GDH) EIA tests detect the presence of an antigen that is produced in high amounts by C. difficile. As GDH is present in both toxin producing and non-producing C. difficile, this test cannot be used alone to diagnose CDI. It can be used to rule out CDI, in combination with a follow-up test used to determine the presence of toxin in samples that are positive by the GDH test
- Molecular tests, such as PCR detect the presence of C. difficile and the genes that produce the toxins. They are rapid (producing a result within a few hours) and very sensitive, but do not distinguish between CDI and colonisation (presence of C. difficile that is not producing toxin).
- The cytotoxin assay is used to detect the presence of C. difficile toxin by its effect on human tissue cells grown in culture. This test is considered to be the ‘gold standard’ for diagnosing CDI, however it requires technical expertise and takes 24 to 48 hours to produce a result.
- Culture of C. difficile from stool samples, followed by detection of the toxins, is most often used in outbreaks of CDI. It takes 2 to 3 days to produce a result and cannot distinguish between CDI and colonisation.
The UK Department of Health recommend that the testing procedure should include two steps, the first of which should be a molecular test or a GDH EIA test and the second should be a toxin EIA test.
When is it requested?
C. difficile testing should be requested when a hospital patient over two years old or an outpatient over 65 years old has frequent loose stools (diarrhoea) that does not have another obvious cause. This is especially important if the patient is taking or has recently finished a course of antibiotics or recently had gastrointestinal surgery. Other symptoms that may be present include abdominal pain, fever and nausea. Testing may also be requested in other patients when these symptoms develop within 6-8 weeks after taking antibiotics, several days after chemotherapy, or when a patient has a chronic gastrointestinal disorder that the doctor suspects is being exacerbated by a C. difficile infection. The C. difficile toxin test may be requested to help diagnose the cause of frequent diarrhoea when a patient has leucocytes and/or blood in the stool and no other discernable cause (such as parasites or other pathogenic bacteria) has been detected.
If a patient treated for antibiotic-associated diarrhoea or colitis relapses and symptoms re-emerge, C. difficile toxin testing may be requested to confirm the presence of the toxin.
What does the test result mean?
If the tests for C. difficile toxin are positive, it is likely that the patient’s diarrhoea and other symptoms are being caused by an overgrowth of toxin producing C. difficile. Occasionally, false positives may be seen with grossly (visibly) bloody stool samples. When there is a positive result, the doctor may discontinue or change the patient’s current antibiotics and prescribe another antibiotic to treat the C. difficile infection, such as metronidazole, vancomycin or fidaxomicin. The patient should also receive supportive care to ensure they do not become dehydrated.
If the test is negative but the diarrhoea continues, another sample needs to be tested. The C. difficile toxin test does not detect 100% of cases and the toxin may have been missed the first time. Since the toxin breaks down at room temperature, a negative result may also indicate that the sample was not processed promptly or stored correctly prior to processing. A negative test result may also mean that the diarrhoea and other symptoms are being caused by something other than C. difficile.
Is there anything else I should know?
An endoscopic procedure can be used to diagnose C. difficile colitis. A specialist (gastroenterologist) can observe and biopsy any characteristic pseudomembranous lesions that may be present.
What else can cause diarrhoea?
Diarrhoea can be due to a pathogenic bacterial infection, a viral infection, a parasite, food intolerance, certain medications, chronic bowel disorders such as IBS (irritable bowel syndrome), or malabsorption disorders (such as coeliac disease). Diarrhoea may also be caused or exacerbated by psychological stresses.
Why must the stool sample be fresh?
Why shouldn't I take an over the counter anti-diarrhoea medicine when I have diarrhoea caused by C. difficile?
Anti-diarrhoea medicine can slow down the passage of stool through the gastrointestinal tract, increasing the length of time that the colon is exposed to the toxin and increasing tissue damage and inflammation.
Once I've had a C. difficile infection, can I be re-infected?
Yes, but in the short-term it is generally a case of recurrence of overgrowth and toxin production rather than re-infection; this happens because the normal flora has not re-established itself fully yet. A patient who has had C. difficile diarrhoea may also be at an increased risk of developing a new case of it with future courses of antibiotics.
Are some antibiotics more likely to cause antibiotic-related diarrhoea?
Almost any antibiotic may lead to diarrhoea since the drugs alter the normal population of good bacteria in the bowel. Broad-spectrum antibiotics, which kill many different types of bacteria, are more likely to wipe out normal bowel flora and leave C. difficile to overgrow and produce its toxin.